Alert archive / South Dakota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 64, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 20, 2020, 8:23 PM CDT for Charles Mix County, Gregory County, South Dakota. It was in force for 37 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 20, 2020, 8:23 PM CDT (01:23 UTC)
- Expired
- Jun 20, 2020, 9:00 PM CDT
- In force
- 37 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Charles Mix County, SD, Gregory County, SD
The radar
The North Platte radar (KLNX), 195 km from the middle of the area, began a volume at 01:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 8:30 PM CDT | TSTM WND GST 65 | 10 W Platte, SD | |
| Jun 20, 8:30 PM CDT | HAIL 1 | 10 W Platte, SD | REPORT VIA SOCIAL MEDIA. |
| Jun 20, 8:54 PM CDT | HAIL 1 | 10 Sw Platte, SD | REPORT VIA SOCIAL MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 20, 3:20 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 1.4 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 708 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 1443 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 109 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 4.3
The text
As transmitted.
980
WUUS53 KFSD 210123
SVRFSD
SDC023-053-210200-
/O.NEW.KFSD.SV.W.0064.200621T0123Z-200621T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
823 PM CDT Sat Jun 20 2020
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Northwestern Charles Mix County in south central South Dakota...
Central Gregory County in south central South Dakota...
* Until 900 PM CDT.
* At 822 PM CDT, a severe thunderstorm was located 15 miles southeast
of Iona, or 26 miles southwest of Kimball, moving southeast at 25
mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
northwestern Charles Mix and central Gregory Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Sioux Falls.
&&
LAT...LON 4339 9927 4345 9921 4334 9888 4318 9904
TIME...MOT...LOC 0122Z 306DEG 22KT 4340 9918
HAIL...1.25IN
WIND...60MPH
$$
Dux3 follow-up statements
769
WWUS53 KFSD 210132
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
832 PM CDT Sat Jun 20 2020
SDC023-053-210200-
/O.CON.KFSD.SV.W.0064.000000T0000Z-200621T0200Z/
Charles Mix SD-Gregory SD-
832 PM CDT Sat Jun 20 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR NORTHWESTERN CHARLES MIX AND CENTRAL GREGORY COUNTIES...
At 832 PM CDT, a severe thunderstorm was located 13 miles west of
Platte, or 27 miles south of Kimball, moving southeast at 25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
northwestern Charles Mix and central Gregory Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Sioux Falls.
&&
LAT...LON 4337 9922 4343 9916 4334 9888 4318 9904
TIME...MOT...LOC 0132Z 306DEG 22KT 4336 9911
HAIL...1.25IN
WIND...60MPH
$$
Dux684
WWUS53 KFSD 210142
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
842 PM CDT Sat Jun 20 2020
SDC023-053-210200-
/O.CON.KFSD.SV.W.0064.000000T0000Z-200621T0200Z/
Charles Mix SD-Gregory SD-
842 PM CDT Sat Jun 20 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR NORTHWESTERN CHARLES MIX AND CENTRAL GREGORY COUNTIES...
At 841 PM CDT, a severe thunderstorm was located 11 miles west of
Platte, or 28 miles northwest of Lake Andes, moving southeast at 25
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Public. At 830 pm CDT 65 mph winds and quarter size hail
were reported 10 miles west of Platte.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
northwestern Charles Mix and central Gregory Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Sioux Falls.
&&
LAT...LON 4333 9918 4341 9910 4334 9888 4318 9904
TIME...MOT...LOC 0141Z 306DEG 22KT 4333 9905
HAIL...1.00IN
WIND...60MPH
$$
Dux797
WWUS53 KFSD 210157
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
857 PM CDT Sat Jun 20 2020
SDC023-053-210207-
/O.EXP.KFSD.SV.W.0064.000000T0000Z-200621T0200Z/
Charles Mix SD-Gregory SD-
857 PM CDT Sat Jun 20 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CHARLES MIX AND
CENTRAL GREGORY COUNTIES WILL EXPIRE AT 900 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire. However small hail
is still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central South Dakota.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Sioux Falls.
LAT...LON 4333 9918 4341 9910 4334 9888 4318 9904
TIME...MOT...LOC 0157Z 306DEG 22KT 4328 9896
$$
DuxWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:47 PM CDT, 5 hours 36 minutes earlier.
Area forecast discussion, Jun 20, 2:47 PM CDT, 5 hours 36 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 247 PM CDT Sat Jun 20 2020 .SHORT TERM...(This Evening through Sunday) Issued at 246 PM CDT Sat Jun 20 2020 Challenging forecast for tonight into tomorrow with weak forcing across the region. At least partial clearing across South Dakota has lead to ample destabilization with 1500-2000 J/KG of CAPE west of the James River. Veering wind profile with speed shear mainly focused in the mid levels of the atmosphere leading to 25-30 knots of 0-6 km bulk shear late this afternoon, but as convection is expected to develop along a weak surface trough extending from eastern North Dakota into central South Dakota, 0-6 km bulk shear is expected to increase into the 35-40 knot range allowing for better organization. Tough to say how things will evolve this evening, with CAMs offering a variety of solutions based on organization to the west. Best chances for storms this evening appears to be across central South Dakota along the highway 14 corridor closer to the surface trough and upper level wave to the north. As convection spreads east, it should become less and less organized as instability and shear weakens, especially east of I-29. Low level warm air advection lingers east of I-29 through the overnight hours, but instability is very conditional on low level saturation. Have dry forecast after 06Z, but if low level saturation persists, the potential for an isolated shower exists. Surface trough across central South Dakota across central South Dakota is expected to inch eastward on Sunday. Airmass ahead of the boundary becomes increasingly unstable with surface heating. Veering wind profile, but wind shear is a bit weaker with 25-30 knots of 0-6 km. With weaker shear, expect storms to struggle to organize. Instability is a bit greater than today, so could see storms periodically pulse up to severe levels. West of the trough, it is possible to get an elevated storm or two with only weakly capped environment. Corfidi vectors are fairly short, and with precipitable water values approaching 1.5 inches (90 percent of moving average) east of the surface boundary, slow moving storms could produce heavy rainfall. .LONG TERM...(Sunday Night through Saturday) Issued at 246 PM CDT Sat Jun 20 2020 Cyclonic flow aloft continues across the western Great Lakes region into Monday leading to below normal temperatures and additional chances of showers and thunderstorms as short waves rotate into the region. Instability and shear should keep storms in the non-severe range. Temperatures warm midweek back to climatological norms with relatively quiet conditions. Another shortwave trough works through the Northern Plains Thursday into Friday creating additional chances for storms and severe weather. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1248 PM CDT Sat Jun 20 2020 VFR conditions should prevail through the period. Scattered cumulus deck across the area should raise through the afternoon hours. Could see convection after 00Z Sunday along and west of the James. Have added a tempo group for KHON TAF, but confidence is not as high on impact or timing further east. Additional showers and thunderstorms are possible Sunday, but mainly after 18Z. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...BT LONG TERM...BT AVIATION...BT
Hazardous weather outlook, Jun 20, 3:30 PM CDT, 4 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 330 PM CDT Sat Jun 20 2020 SDZ038-039-050-052>054-057>061-063>065-068-069-211045- Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-Davison- Hanson-McCook-Charles Mix-Douglas-Hutchinson-Bon Homme-Yankton- 330 PM CDT Sat Jun 20 2020 This Hazardous Weather Outlook is for central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Scattered thunderstorms will develop mid to late afternoon across central South Dakota, and move toward the James River areas during the evening. A few storms could produce hail to ping-pong ball size and winds to 70 mph from very late afternoon through the evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Scattered thunderstorms will develop during the later afternoon and early evening hours on Sunday. An isolated severe storm is possible with hail to half-dollar size and winds to 60 mph. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 6 pm and 11 pm. IAZ001>003-014-MNZ071-072-080-081-089-090-097-098-SDZ040-055-056-062- 066-067-211045- Lyon-Osceola-Dickinson-Clay-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Brookings-Lake-Moody-Minnehaha-Turner- 330 PM CDT Sat Jun 20 2020 This Hazardous Weather Outlook is for northwest Iowa, southwest Minnesota, east central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. A few thunderstorms are possible tonight, but the probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms will develop again mid to late afternoon Sunday, especially from around Interstate 90 and south. A few storms could become severe through the early evening with large hail to ping-pong ball size and damaging wind to 70 mph. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ012-013-020>022-031-032-NEZ013-014-SDZ070-071-211045- Sioux-O'Brien-Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dixon- Dakota-Clay-Union- 330 PM CDT Sat Jun 20 2020 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, northeast Nebraska and southeast South Dakota. .DAY ONE...Today and tonight. A few thunderstorms are possible tonight, but the probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A few thunderstorms during the morning could produce brief heavy rainfall or even some small hail, but a more significant threat for severe storms will evolve by late afternoon and evening. Scattered thunderstorms will develop rapidly between 4 and 7 pm, some of which will become severe with large hail to hen egg size and winds to 70 mph. Thunderstorms should taper off in intensity toward midnight. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jun 20, 6:56 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
656 PM CDT SAT JUN 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0632 PM HAIL 10 N PUKWANA 43.92N 99.15W
06/20/2020 E1.75 INCH BRULE SD PUBLIC
CARS DAMAGED BY FALLING HAIL.
&&
PSLocal storm report, Jun 20, 7:40 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
740 PM CDT SAT JUN 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0737 PM HAIL 14 NNE BURKE 43.36N 99.18W
06/20/2020 E2.00 INCH GREGORY SD PUBLIC
GOLF BALL TO 2 HAIL FALLING.
&&
PSLocal storm report, Jun 20, 7:57 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
757 PM CDT SAT JUN 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0753 PM HAIL 13 S KIMBALL 43.56N 98.98W
06/20/2020 E1.00 INCH BRULE SD PUBLIC
PEA TO QUARTER SIZE HAIL.
&&
PSLocal storm report, Jun 20, 8:00 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
800 PM CDT SAT JUN 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0704 PM HAIL 13 S KIMBALL 43.56N 98.98W
06/20/2020 E1.50 INCH BRULE SD PUBLIC
&&
PSLocal storm report, Jun 20, 8:02 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
802 PM CDT SAT JUN 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0739 PM HAIL 9 E DIXON 43.38N 99.29W
06/20/2020 E1.75 INCH GREGORY SD PUBLIC
DAMAGE TO CARS BY HAIL.
&&
PSLocal storm report, Jun 20, 8:16 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
816 PM CDT SAT JUN 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0803 PM HAIL 10 N PLATTE 43.53N 98.85W
06/20/2020 E1.00 INCH BRULE SD PUBLIC
DAMAGE TO CORN IN FIELDS.
&&
PSThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 7:23 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Gregory | 52 min |
| Jun 20, 7:43 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule, Charles Mix | 47 min |
| Jun 20, 8:11 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Gregory | 49 min |
| Jun 20, 8:17 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Douglas | 43 min |
| Jun 20, 8:52 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Gregory | 38 min |
| Jun 20, 8:56 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix | 49 min |
| Jun 20, 9:25 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Gregory | 35 min |
| Jun 21, 9:40 AM CDT | Flash Flood Watch | FSD | Clay, Union | 12 hr |
| Jun 21, 2:29 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Union | 46 min |
| Jun 21, 2:53 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Union | 37 min |
| Jun 21, 3:07 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Lincoln, Union | 38 min |
| Jun 21, 3:20 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Union | 40 min |
| Jun 21, 4:31 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Turner | 29 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.